?

Log in

No account? Create an account

Previous Entry | Next Entry

Belated partial health post.

A quick rather than a detailed post:

My neurologist insists that most of my confused-sleep issues are probably due to failing to go to sleep at a regular time, and has imposed a 1 AM in-bed curfew, which I blithely ignored over the weekend. He also gave me "nuvigil" as a replacement for the provigil - it's longer acting, at a lower dose, and seems to be keeping me at a tolerable baseline longer. As they're trying to force people onto it and away from provigil, Cephalon (the manufacturer) has not only offered it at 2/3 the price, but is offering a year's worth of coupons to greatly reduce the cost. They also raised the price of Provigil, which they have somehow bribed lied arranged to have the Generic date happen in 2013, rather later than it should have been.

Neurologist also says to resume the practice of 15 minute deliberate naps at the key down points when I start falling asleep, and to stop drinking caffeine in the afternoons, which I choose to interpret as "after 5pm" - and I need to drink more water anyway to help with blood sugars.

My general doctor agreed that if the metformin I take for diabetes is to the point of causing IBS then I want to go off it, but started down the path to some OTHER stuff, before I said "Why can I not simply take appropriate insulin?" ... what is with these guys going down a path based on the assumption that people won't be willing to accept a particular medication? My issues with insulin were addressed last year.
Anyway at that point he had the AHA! reaction, and agreed to it. I will be seeing an Insulin Training And Dosage group on Thursday, which should allow me to get and manage the stuff. I don't think I have any more needles though.
I should inform the folks at United Health that I'm changing both. Otherwise they will do bad things regarding PAYING for the stuff.

I wonder if I can reach them on the phone as it's MUCH easier to manage.

Comments

( 5 comments — Leave a comment )
kitchenqueen
Sep. 29th, 2009 12:18 am (UTC)
A friend of mine was diagnosed with diabetes last year and was put on Metformin. Unfortunately, she had existing IBS, which the metformin didn't get along with. She ended up going on temporary disability from her job because she was so ill.

My dad took insulin for the last few years of his life. (He had many other issues which led to his death at age 54. The diabetes was in no way, shape or form the cause.) From what I understand, insulin dosing has become far easier than it was even in the 1990's when my dad took it.

As for needles - no matter how many you have to stick in yourself each day, you get used to it. :) I had to jab myself in the stomach twice a day when I was pregnant, and after a while, I barely even noticed it. I thought that I wouldn't be too inconvenienced if I had to take the stuff for the rest of my life, though I really woudn't like to PAY for it.

Here's hoping for improvement!

PS - what is up with your icon? A bat getting brushed with a toothbrush? WTF is that?
foomf
Sep. 29th, 2009 12:26 am (UTC)
That is a happy little fruitbat getting groomed.


Anyway. Yah. Women need to be careful when taking Insulin. Penny's endometrial cancer was (I believe based on the timing of the cancer and her medications, and based on research which was published in 2006) triggered by high doses of insulin, but the way had been prepared by a combination of other factors. As her surgeon insisted, it was DRIVEN by estrogen, but that's only the foot on the gas pedal; the twist of the key that started it was the high insulin levels in her body that were used to treat diabetes in a person who had type 2 diabetes. The key itself may have been the DES her mother took a few years before she was born, or the over-exposure to bile leaking from her liver thanks to the clumsy, incompetent, and inept surgical team who removed her gall bladder.

Any woman who has had serious endometriosis, or who has any other predictors, needs to protect herself by having regular PAP tests, possibly more than once a year, if they are on insulin.

Of course they MIGHT be able to prevent it all outright with low dose progesterone, but that's got its own issues.
dvandom
Sep. 29th, 2009 02:45 pm (UTC)
Well, when weighing pills vs. needles, it's not unreasonable for doctors to assume people would rather take pills. Especially since injecting insulin involves hassle beyond just the discomfort of the actual injection...it's not socially acceptable to pull up your shirt and inject yourself at a restaurant or other public place (well, most of the time, anyway), so you have to take the time to go somewhere private to do it (and using the restrooms is a dicey proposition in some places). That's the main reason I wanted off insulin myself...I had to rearrange my schedule so I could be sure of being able to do my injections at the correct times. Metformin I can just toss in a pill case and inconspicuously take with dinner.

(I kinda miss the Metformin side effects, actually...made weight loss a LOT easier. :) But after about 3 months my body adjusted and I haven't had those side effects since. Things have kinda gone the other direction, in fact.)
foomf
Sep. 29th, 2009 10:23 pm (UTC)
Friend of mine used a pen to inject his insulin.
It looked like he was putting a pen against his pants and doing nothing in particular.
foomf
Oct. 2nd, 2009 08:31 pm (UTC)
I am now on low-dose long-acting metformin and so far, no horrid urge to run to the porcelain throne for an hour.

And the insulin shot is at bedtime, for what that's worth, so I shouldn't be doing it in public at all.
( 5 comments — Leave a comment )